Antipsychotics learning module

3.3.1 Blood pressure changes

Depending on the antipsychotic, either hypotension or hypertension can occur with antipsychotic use. Postural (or orthostatic) hypotension occurs commonly with many antipsychotics; a likely cause is vasodilation arising from blockade of alpha1 adrenergic receptors. Vasodilation can provoke reflex tachycardia; this might worsen angina.

Postural hypotension can lead to syncope and result in falls. Antipsychotics thus considerably increase the risk of injury and hip fracture.

Factors which increase risk

Advancing age is an important risk factor for significant blood pressure changes. Other factors include cardiovascular disease (including heart failure, conduction abnormality and cerebrovascular conditions), dehydration, and hypovolaemia.

Concomitant use of an antipsychotic with medicines that reduce blood pressure increases the risk of syncope and falls. High dose of antipsychotic or rapid administration (eg of intramuscular injection) can also reduce blood pressure.

The risk of falls is also increased by advancing age, frailty and movement disorders.

Risk-reduction measures

Antipsychotic dose should be increased gradually, especially in those at higher risk of falls.

Blood pressure should be measured regularly in all patients over 65 years, with closer monitoring during dose changes.

It is helpful to warn patients about possible ‘headrush’ when sitting up or standing up; it is better to take time to sit up or stand up and to use support if necessary, especially when getting out of a bathtub.


The hypotensive effect reduces over time and may not require specific treatment. If blood pressure changes are troublesome, consider reducing the dose of the antipsychotic (and increasing it gradually if necessary) or switching to another antipsychotic less likely to cause hypotension.

Page 19 of 46

Page last modified: 17 February 2015